Alert archive / Wyoming / High Wind Warnings in 2024

High Wind Warning 8, NWS Riverton, WY

May 6, 2024Johnson County, Wyoming

NWS Riverton, WY issued this high wind warning at May 6, 2024, 1:55 PM MDT for Johnson County, Wyoming. It took effect at May 7, 2024, 6:00 PM MDT. It was in force for . No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 6, 2024, 1:55 PM MDT (19:55 UTC)
In effect from
May 7, 2024, 6:00 PM MDT
Expired
May 6, 2024, 8:35 PM MDT
In force
Issued by
NWS Riverton, WY

County Johnson County, WY

The radar

The Riverton/Lander radar (KRIW), 187 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 7.9 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2024-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2024-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
854 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-64 m²/s²
0-3 km storm-relative helicity
-58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

235 
WWUS75 KRIW 061955
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
155 PM MDT Mon May 6 2024

WYZ010-071200-
/O.NEW.KRIW.HW.W.0008.240508T0000Z-240508T1200Z/
Northeast Johnson County-
Including the cities of Buffalo
155 PM MDT Mon May 6 2024

...HIGH WIND WARNING IN EFFECT FROM 6 PM TUESDAY TO 6 AM MDT 
WEDNESDAY...

* WHAT...Northwest wind 30 to 40 mph with gusts 55 to 65 mph 
  expected.

* WHERE...Northeast Johnson County.

* WHEN...From 6 PM Tuesday to 6 AM MDT Wednesday.

* IMPACTS...Mainly to transportation. Drivers along interstates 90 
  and 25 should be prepared for sudden and strong crosswinds.

$$

WYZ019-070300-
/O.CON.KRIW.HW.W.0007.000000T0000Z-240507T0300Z/
Green Mountains and Rattlesnake Range-
Including the cities of Jeffrey City
155 PM MDT Mon May 6 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING...

* WHAT...West winds 30 to 40 mph with gusts up to 60 mph.

* WHERE...Green Mountains and Rattlesnake Range.

* WHEN...Until 9 PM MDT this evening.

* IMPACTS...Mainly to transportation. Drivers along US Highway 287 
  should be prepared for sudden and strong crosswinds.

$$

WYZ028>030-070300-
/O.CON.KRIW.HW.W.0007.000000T0000Z-240507T0300Z/
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
Including the cities of Wamsutter, Green River, and Rock Springs
155 PM MDT Mon May 6 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING...

* WHAT...West wind 35 to 45 mph with gusts up to 60 mph.

* WHERE...East Sweetwater County, Flaming Gorge, and Rock Springs 
  and Green River.

* WHEN...Until 9 PM MDT this evening.

* IMPACTS...Mainly to transportation. Motorists on Interstate 80 
  through Sweetwater County and along US Highway 191 should be 
  prepared for sudden wind gusts.

$$

CNJ
1 follow-up statement
854 
WWUS75 KRIW 070235
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
835 PM MDT Mon May 6 2024

WYZ010-070345-
/O.CAN.KRIW.HW.W.0008.240508T0000Z-240508T1200Z/
Northeast Johnson County-
Including the cities of Buffalo
835 PM MDT Mon May 6 2024

...HIGH WIND WARNING IS CANCELLED...

High Wind is no longer expected to be a threat.

$$

WYZ019-028>030-070345-
/O.EXP.KRIW.HW.W.0007.000000T0000Z-240507T0300Z/
Green Mountains and Rattlesnake Range-Rock Springs and Green
River-Flaming Gorge-East Sweetwater County-
Including the cities of Wamsutter, Jeffrey City, Green River, and
Rock Springs
835 PM MDT Mon May 6 2024

...HIGH WIND WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING...

Wind has begun decreasing across the Warned area this evening, which 
will continue tonight. Thus, High Wind criteria will no longer be 
met and the Warnings will be allowed to expire.

$$

Rowe

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at May 6, 12:00 PM MDT, 1 hour 55 minutes earlier. Its key messages:

  • Showers continue to spread across areas east of the Divide this morning. Moderate to heavy rain will be possible across parts of Natrona and Johnson County.
  • Strong gusty winds continue today with widespread gusts of 30+ mph this afternoon and evening.
  • Showers will periodically continue across western and northern WY through the first half of the week. The remainder of the state will likely see a brief lull in action.
  • Another round of precipitation looks possible for the second half of the week. Winds are expected to remain breezy or even gusty at times through most of the week.
Area forecast discussion, May 6, 12:00 PM MDT, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1200 PM MDT Mon May 6 2024

.KEY MESSAGES...

- Showers continue to spread across areas east of the Divide
  this morning. Moderate to heavy rain will be possible across
  parts of Natrona and Johnson County.

- Strong gusty winds continue today with widespread gusts of 30+
  mph this afternoon and evening.

- Showers will periodically continue across western and northern
  WY through the first half of the week. The remainder of the
  state will likely see a brief lull in action.

- Another round of precipitation looks possible for the second
  half of the week. Winds are expected to remain breezy or even gusty
  at times through most of the week.

&&

.DISCUSSION...
Issued at 314 AM MDT Mon May 6 2024

Winds howled across parts of the Cowboy State on Saturday, with some
locations, such as Lander and Rock Springs seeing gusts of 55 mph.
Besides the gusty winds, the day was a pleasant taste of typical May
weather, with highs east of the Divide reaching the 70s. However,
conditions quickly deteriorated as a cold front swept across the
state. Along the frontal passage showers and thunderstorms developed
and continued to linger after the front moved through. That leads us
to this morning where showers are still spreading across the state
and will linger through the day. The hardest hit areas look to be
western and eastern portions of the CWA.

The unsettled weather pattern continues today, with the main culprit
behind this pattern change being a deep Pacific low. The low
continues to track across the the state this morning and afternoon.
There are two parts of this upcoming system. The first will be winds
which are going to be the main concern, as strong 700 mb winds of 60
to 70 knots set up over the region by the afternoon and evening.
Similar to Saturday winds begin to increase shortly after sunrise,
with the first impacts seen across the southern CWA before gradually
spreading north through the early afternoon. There is a slight
deviation from Saturday, as the low is now going to be mainly east
of the CWA, which will create predominantly northwesterly/westerly
flow. Gusts of 30+ mph will be widespread with a (70-90%) chance
across most of CWA during the afternoon and evening. Stronger gusts
of 50+ mph are likely (50-80%) in parts of Sweetwater, Fremont, and
Natrona Counties. Due to the change in flow, places such as the
upper Wind River Basin and Northern Johnson County may see strong
wind gusts as well, with a (60-80%) chance of seeing 45+ mph gusts.
The High Wind Watch for part of Natrona County has been cancelled
due to the lack of confidence in criteria strength winds. However,
this area will still likely see periodic gusts around 50 mph. High
Wind Warnings remain in effect for parts of Sweetwater, Fremont, and
Natrona Counties through Monday evening. Special Weather Statements
have been issued for parts of Sublette, southern Lincoln, Fremont,
Natrona, and northern Johnson Counties. The SPS is due to strong
wind gusts that may be near or exceed 45 mph this afternoon and
evening. Some areas of concern will be along the I-80 corridor and
South Pass. Gusts in these areas likely exceed 60+ mph on Monday
which may make travel difficult, especially for high profile
vehicles.

Precipitation for West of the Divide...

Precipitation continues this morning across western WY and will
gradually ramp up intensity throughout the remainder of the morning.
Snow levels have dropped compared to Saturday, mainly thanks to
colder air from northwesterly flow. Snow is expected to continue
across western ranges through Tuesday evening. Snow accumulation
will mainly be limited to the higher elevations with totals ranging
from 6 inches to over 2 feet. A Winter Storm Warning remains in
effect for the high elevations of the Tetons and Gros Ventre ranges
as they look to see 1 to 2 feet of snow. Winter Weather Advisories
are now in effect for western ranges including the Wind Rivers as
they will likely see 6 to 12 inches of snow through this evening.
Lower elevation valleys in western WY will likely have a period of
snowfall starting early Monday morning. Periodic snow/rain showers
look to fall through Tuesday evening. Temperatures will likely climb
above freezing during the day and drop to or below freezing during
the night. This will limit most of the low elevation snow
accumulation to the overnight and early morning hours. Snow totals
range from 2-4 inches in parts of Jackson Hole and Star Valley.
There is a good chance that some of the snow in lower elevations
will melt in between showers, leading to lower amounts. Prevailing
westerly flow will likely keep showers over western WY through at
least Wednesday.

Precipitation for East of the Divide...

Showers continue to spread south to north this morning as the
Pacific low gradually moves across the state. Central portions of
the CWA will see showers dissipate after sunrise. Some showers are
possible through the remainder of the day with a (20-40%) chance of
an isolated shower this afternoon/evening. The main bulk of
precipitation will shift east across Natrona and Johnson Counties
this morning. Recent model guidance has indicated QPF amounts
greater than 0.50 inches by the evening in these areas.
Probabilities look good, with a (50-70%) chance of >0.50 inches of
QPF in parts of Natrona and Johnson Counties by the evening.
The eastern half of the Bighorn Basin looks to get a period of some
much needed precipitation this morning. Models are showing a (40-
70%) chance of QPF values >0.30 inches by the evening for places
such as Worland and Greybull. Another place seeing some much needed
moisture will be the Bighorn Mountains. Snow totals across the
Bighorns look to range from 6 to 14 inches with lower amounts in the
southern portion of the mountains. Winter Weather Advisories are in
effect through Monday evening as a result. The main bulk of
precipitation comes to an end by Tuesday morning with a few
lingering showers possible Tuesday and Wednesday.

Remainder of the week...

The remainder of the week is looking active and interesting in
regards to the track of this Pacific low. Models are showing this
low make its way north into Montana Tuesday and Wednesday as a
result of strong ridging over the Central CONUS. By Wednesday morning
things look to get interesting as models show the low being guided
back south moving over WY and ending up in the Great Basin by
Thursday. If this occurs flow would shift back to the
north/northeast by Wednesday evening, possibly bringing another
round of precipitation for the second half of the week. One thing to
monitor will be northeasterly flow prone areas such as the eastern
Winds. There are early indications of rounds of precipitation across
this area as a result of this flow shift. Winds will also likely be
sticking around as the low will keep the pressure gradient tight,
leading to breezy or even gusty conditions through a large chunk of
the upcoming week. Overall, most of the state will continue to see
breezy winds, below normal temperatures, and chances for
precipitation through most of the upcoming week. There may be a
light at the end of this unsettled, damp, and cool tunnel of weather
most of the state is currently in. While still numerous days out
models are showing a break in the action and a return to May-like
weather for the upcoming weekend. However, there are some models
which are showing the exact opposite, so that should give a good
indication of just how volatile the weather will be for the next
week or so.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1159 AM MDT Mon May 6 2024

An upper low pressure system will continue to rotate through the
region over the next 24 hours. As a result, very strong winds will
persist through much of the period at all terminals KRIW and KRKS
will see the strongest winds with gusts to 45kts common throughout
the afternoon and into the evening. Some guidance suggests that KRIW
may hold onto the 40 to 45kt gusts through 06Z to 08Z before
decreasing to 35kts through the rest of the night. Other terminals
will see wind gusts 25 to 35kts throughout the day, decreasing
slightly overnight.

Also associated with the broad low pressure are scattered showers.
KJAC may see persistent very light snow showers (possible changing
over to rain during the afternoon) through much of the period. VFR
conditions should prevail, but cigs will occasionally drop to MVFR
(FL025 to FL030) throughout the afternoon with Vsby hovering between
5SM and P6SM. Other locations west of the Divide well see lesser
chances (less than 20% chance) of showery activity, though MVFR cigs
may hold on later than guidance currently suggests. KCPR will see
the showers and MVFR conditions through the first 4 to 6 hours of
the period, but showers will move out and conditions should improve
through the evening hours. VFR should prevail at all other terminals
through the period.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 6 PM MDT Tuesday for WYZ001.

Winter Weather Advisory until 11 PM MDT this evening for
WYZ008-009.

Winter Storm Warning until 11 PM MDT Tuesday for WYZ012.

Winter Weather Advisory until 6 PM MDT this evening for WYZ014-
015-024.

High Wind Warning until 9 PM MDT this evening for WYZ019-
028>030.

&&

DISCUSSION...Dziewaltowski
AVIATION...Hensley
Hazardous weather outlook, May 6, 3:22 AM MDT, 10 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
322 AM MDT Mon May 6 2024

WYZ001>020-022>030-071330-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin-
Owl Creek and Bridger Mountains-Bighorn Mountains West-
Bighorn Mountains Southeast-Northeast Johnson County-
Southeast Johnson County-Teton and Gros Ventre Mountains-
Jackson Hole-Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
322 AM MDT Mon May 6 2024

...Winter Storm Warning and Winter Weather Advisories in effect for
western mountains through Tuesday evening...

...Winter Storm Advisory for Bighorn Mountains through Monday
night...

...High Wind Warning for most of Sweetwater County and parts of
Fremont and Natrona Counties through Monday evening...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and tonight.

Cool and unsettled with rain and mountain snow. Heavy rain possible
for Johnson and eastern Natrona Counties Monday morning and early
afternoon. Widespread gusty to strong winds return this afternoon and
evening. Light snow will be possible across western valleys for
Monday night.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday... High elevation snow and valley rain for western and
northern WY. Breezy conditions continues across most of the state. A
brief lull in activity for central and southern WY.

Wednesday and Thursday...Another round of precipitation moves
through the state with widespread showers and breezy conditions
possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

Nearby

High Wind Warnings in Wyoming, 2024Every high wind warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.